[Skip to Content]
[Skip to Content Landing]
Article
December 1947

NINTH DAY ERYTHEMA SHOWING PHOTOSENSITIVITY

Author Affiliations

TEL-AVIV, PALESTINE

From the Department of Dermatology, Hadassah Municipal Hospital.

Arch Derm Syphilol. 1947;56(6):771-774. doi:10.1001/archderm.1947.01520120059005
Abstract

REPORTS on early erythema occurring after injection of arsphenamine began to appear in the European literature1 shortly after the introduction of this type of treatment. But Milian2 was the first to describe it under the name of "erythema of the ninth day" as an entirely separate entity which differs significantly from true arsphenamine dermatitis. He explained this syndrome on the basis of biotropism, i.e., the ability of certain drugs to stimulate latent micro-organisms to activity. According to Milian ninth day erythema is weakened measles, rubeola or scarlet fever, the micro-organisms of which were mobilized or the immunity to which was temporarily disturbed by arsphenamine. In fact, these types of erythema, with their generally morbilliform or scarlatiniform eruptions usually accompanied with constitutional symptoms, frequently simulate these acute infectious diseases. Yet Milian's theory was not accepted by most writers. Schreiner,3 obtaining positive reactions in Prausnitz-Küstner passive transfer tests (thus

×